Erythema Nodosum-like Septal Panniculitis Secondary to Lenalidomide Therapy in a Patient With Janus Kinase 2-Positive Myelofibrosis

August 2016 | Volume 15 | Issue 8 | Case Report | 1024 | Copyright © 2016

Tatyana A. Petukhova MD MS, a,b Danielle M. Tartar MD PhD,a,b Karen Mayo MSN FNP-BC OCN,b Maxwell A. Fung MD,a Joseph Tuscano MD,a,b and Jared Jagdeo MD MSa.b

aUniversity of California – Davis, Sacramento, CA
bVeterans Administration Medical Center, Mather, CA

Abstract

Erythema nodosum (EN) is a panniculitis frequently encountered secondary to medical therapy. We present a case of a 66-year-old gentleman with JAK2-positive myelofibrosis who developed transient EN-like lesions on his trunk and upper and lower extremities approximately three weeks after starting lenalidomide therapy. The subcutaneous nodules improved with intralesional triamcinolone and topical clobetasol without discontinuation of lenalidomide.

J Drugs Dermatol. 2016;15(8):1024-1025.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

BACKGROUND

Erythema nodosum (EN) is the most frequently encountered panniculitis, and is considered a hypersensitivity reaction to an antigen.1 The etiology in the majority of cases (55%) is idiopathic, but factors such as drugs, infections, and inflammatory diseases such as sarcoidosis and inflammatory bowel disease are commonly reported causes.1,2 EN is often preceded and accompanied by a prodrome of non-specific symptoms including fevers, arthralgia, and malaise followed by a classic eruption of subcutaneous erythematous nodules on the bilateral shins. Histologic features of the nodules include a septal panniculitis with a lymphohistiocytic infiltrate.1

Drug-related cases of erythema nodosum-like lesions have been reported. The most commonly implicated medications are oral contraceptive pills and antibiotics.1 To our knowledge, erythema nodosum-like reactions to lenalidomide have not been previously reported. Lenalidomide is a thalidomide-derived immunomodulatory drug (IMiD). IMiDs are thalidomide analogues with pleiotropic anti-myeloma and anti-lymphoma properties including immune-modulation, anti-angiogenic, anti-inflammatory, and anti-proliferative effects.3 IMiDs are also effective in treating clonal hematopoietic stem cell diseases such as myelodysplasia and myelofibrosis.4,5 Lenalidomide is commonly associated with rash as well other autoimmune-mediated complications have been reported. Herein, we describe a case of migratory and transient erythema nodosum-like lesions that occurred after initiation of lenalidomide therapy for myelofibrosis.

CASE REPORT

A 66 year-old man presented to dermatology clinic with a two-month history of a painful eruption on his trunk and extremities (Figure 1). Dermatologic exam revealed multiple 1-3 cm firm, erythematous, tender, subcutaneous nodules on his chest, abdomen, and proximal upper and lower extremities. The patient reported a transient and migratory nature to the lesions, where each individual lesion would last for several weeks while new lesions would arise at other sites. Associated systemic symptoms included fatigue, night sweats, and arthralgia. Of note, the patient had been started on lenalidomide (5 mg daily with prednisone 15 mg daily) approximately three weeks before the onset of symptoms. His medical history was significant for primary myelofibrosis positive for a mutation in the Janus kinase 2 (JAK2) gene. Bone marrow biopsy demonstrated the fibrotic phase of disease without evidence of transformation to acute myeloid leukemia (AML). A diagnostic skin biopsy of a nodule from the right arm revealed a mostly septal panniculitis with a predominant T cell (CD3+CD4+) infiltrate compatible with EN, though Miescher’s radial granulomas were absent (Figure 2). Infectious laboratory evaluation was negative for human immunodeficiency virus, herpes simplex virus, cytomegalovirus, Coccidioides immitis, Histoplasma species, and Aspergillus species.

For dermatologic treatment of septal panniculitis, individual nodules were injected with triamcinolone (10 mg/ml, 0.25 cc/lesion, total 2.8 cc) and the patient applied nightly clobetasol 0.05% ointment under occlusion to involved skin with near resolution of pain and induration of affected lesions. Given improvement in cutaneous symptoms, there was no interruption or reduction in lenalidomide therapy. After two months of treatment, the patient developed worsening thrombocytopenia (nadir 6,000/cm2) with increased transfusion requirements

↑ back to top


  • 1
  • 2

Related Articles